Isometry groups of closed Lorentz 4-manifolds are Jordan

  • Ignasi Mundet i RieraEmail author
Original Paper


We prove that for any closed Lorentz 4-manifold (Mg) the isometry group \({\text {Isom}}(M,g)\) is Jordan. Namely, there exists a constant C (depending on M and g) such that any finite subgroup \(\Gamma \le {\text {Isom}}(M,g)\) has an abelian subgroup \(A\le \Gamma \) satisfying \([\Gamma :A]\le C\).


Closed Lorentz manifolds Finite groups of isometries Jordan property 

Mathematics Subject Classification

57S17 54H15 53C50 



I wish to thank V. Popov for some corrections and useful comments on this paper.


  1. 1.
    Myers, S.B., Steenrod, N.E.: The group of isometries of a Riemannian manifold. Ann. Math. (2) 40(2), 400–416 (1939)MathSciNetCrossRefGoogle Scholar
  2. 2.
    D’Ambra, G.: Isometry groups of Lorentz manifolds. Invent. Math. 92, 555–565 (1988)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Adams, S., Stuck, G.: The isometry group of a compact Lorentz manifold, I. Invent. Math. 129, 239–261 (1997)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Adams, S., Stuck, G.: The isometry group of a compact Lorentz manifold, II. Invent. Math. 129, 263–287 (1997)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Gromov, M.: Rigid transformation groups. In: Bernard, D., Choquet-Bruhat, Y. (eds.) Géometrie différentielle, Travaux encours 33, Hermann, Paris (1988)Google Scholar
  6. 6.
    Kowalsky, N.: Noncompact simple automorphism groups of Lorentz manifolds. Ann. Math. 144, 611–640 (1997)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Zeghib, A.: The identity component of the isometry group of a compact Lorentz manifold. Duke Math. J. 92, 321–333 (1998)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Zimmer, R.: On the automorphism group of a compact Lorentz manifold and other geometric manifolds. Invent. Math. 83, 411–426 (1986)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Piccione, P., Zeghib, A.: Actions of discrete groups on stationary Lorentz manifolds. Ergod. Theory Dyn. Syst. 34(5), 1640–1673 (2014)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Jordan, C.: Mémoire sur les équations différentielles linéaires à intégrale algébrique. J. Reine Angew. Math. 84, 89–215 (1878)zbMATHGoogle Scholar
  11. 11.
    Boothby, W.M., Wang, H.-C.: On the finite subgroups of connected Lie groups. Comment. Math. Helv. 39, 281–294 (1965)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Popov, V.L.: The Jordan property for Lie groups and automorphism groups of complex spaces. Mathematical Notes, vol. 103, pp. 811–819 (2018) preprint arXiv:1804.00323
  13. 13.
    Mundet i Riera, I.: Jordan’s theorem for the diffeomorphism group of some manifolds. In: Proceedings of AMS, vol. 138, pp. 2253–2262 (2010)Google Scholar
  14. 14.
    Zimmermann, B.P.: On Jordan type bounds for finite groups acting on compact \(3\)-manifolds. Arch. Math. 103, 195–200 (2014)Google Scholar
  15. 15.
    Csikós, B., Pyber, L., Szabó, E.: Diffeomorphism groups of compact \(4\)-manifolds are not always Jordan, preprint arXiv:1411.7524
  16. 16.
    Mundet i Riera, I.: Non Jordan groups of diffeomorphisms and actions of compact Lie groups on manifolds. Transformation Groups. vol. 22, no. 2, pp. 487–501 (2017) preprint arXiv:1412.6964
  17. 17.
    Mundet i Riera, I., Sáez Calvo, C.: Which finite groups act on a given 4-manifold?, preprint arXiv:1901.04223
  18. 18.
    Mumford, D.: On the equations defining abelian varieties. I. Invent. Math. 1, 287–354 (1966)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Mundet i Riera, I.: Finite groups acting symplectically on \(T^2\times S^2\). Trans. AMS 369(6), 4457–4483 (2017)Google Scholar
  20. 20.
    Zarhin, Y.G.: Theta groups and products of abelian and rational varieties. Proc. Edinb. Math. Soc. (2) 57(1), 299–304 (2014)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Chu, H., Kobayashi, S.: The automorphism group of a geometric structure. Trans. Am. Math. Soc. 113, 141–150 (1964)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Hano, J., Morimoto, A.: Note on the group of affine transformations of an affinely connected manifold. Nagoya Math. J. 8, 71–81 (1955)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Hilgert, J., Neeb, K.-H.: Structure and Geometry of Lie Groups, Springer Monographs in Mathematics. Springer, Berlin (2012)CrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Facultat de Matemàtiques i InformàticaUniversitat de BarcelonaBarcelonaSpain

Personalised recommendations